Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS State College, PA

August 15, 2019McKean County, Potter County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 15, 2019, 7:27 PM EDT for McKean County, Potter County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2019, 7:27 PM EDT (23:27 UTC)
Expired
Aug 15, 2019, 10:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 111 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 8:38 PM EDTFLASH FLOODSmethport, PAWATER RUSHING ACROSS ROADS IN SMETHPORT.
Aug 15, 10:30 PM EDTFLASH FLOODSmethport, PAONGOING FLASH FLOODING WITH WATER ACROSS ROADS IN SMETHPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WGUS51 KCTP 152327
FFWCTP
PAC083-105-160230-
/O.NEW.KCTP.FF.W.0019.190815T2327Z-190816T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
727 PM EDT Thu Aug 15 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northeastern McKean County in north central Pennsylvania...
  Northwestern Potter County in north central Pennsylvania...

* Until 1030 PM EDT.

* At 726 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates that more than 
  three inches of rain has already fallen. Flash flooding is 
  expected.

* Some locations that will experience flooding include...
  Port Allegany, Smethport, Shinglehouse, Coryville, Cyclone, Kinzua
  Bridge State Park, Mount Jewett, Oswayo and Bradford Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4200 7797 4192 7781 4170 7869 4182 7874
      4200 7817

$$

La Corte
2 follow-up statements
655 
WGUS71 KCTP 160041
FFSCTP

Flash Flood Statement
National Weather Service State College PA
841 PM EDT Thu Aug 15 2019

PAC083-105-160230-
/O.CON.KCTP.FF.W.0019.000000T0000Z-190816T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKean PA-Potter PA-
841 PM EDT Thu Aug 15 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
NORTHEASTERN MCKEAN AND NORTHWESTERN POTTER COUNTIES...

At 838 PM EDT, Doppler radar indicated heavy rain across the warned 
area. Up to 5 inches of rain has fallen. Flash flooding is already 
occurring.

Some locations that will experience flooding include...
Smethport, Port Allegany, Shinglehouse, Coryville, Cyclone, Kinzua 
Bridge State Park, Mount Jewett, Oswayo and Bradford Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4200 7797 4192 7781 4170 7869 4182 7874
      4200 7817

$$

Colbert
278 
WGUS71 KCTP 160225
FFSCTP

Flash Flood Statement
National Weather Service State College PA
1025 PM EDT Thu Aug 15 2019

PAC105-160234-
/O.CAN.KCTP.FF.W.0019.000000T0000Z-190816T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Potter PA-
1025 PM EDT Thu Aug 15 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN POTTER COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 4182 7821 4170 7869 4182 7874 4199 7821

$$

PAC083-160230-
/O.CON.KCTP.FF.W.0019.000000T0000Z-190816T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKean PA-
1025 PM EDT Thu Aug 15 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
NORTHEASTERN MCKEAN COUNTY...

Flash flooding continues from earlier rainfall.

Some locations that will experience flooding include...
Port Allegany, Smethport, Coryville, Cyclone, Kinzua Bridge State
Park, Mount Jewett and Bradford Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4182 7821 4170 7869 4182 7874 4199 7821

$$

Jung

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 6:19 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 15, 6:19 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
619 PM EDT Thu Aug 15 2019

.SYNOPSIS...
A trough of low pressure will keep the weather unsettled
for the next several days. Temperatures will remain near normal
and it will be rather humid. By late in the weekend into early
next week look for hot and humid conditions, especially across
the southeast portions of the area.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Storms starting to weaken.

Updated the HWO at mid aft.

Will continue to update this evening.

Earlier discussion below.

Radar shows numerous showers and thunderstorms breaking out
under the strong August sun. The near term CAMs continue to
advertise a noisy afternoon. RAP shows ML CAPE between
1500-2000J with moderate shear. SPC has issued a SWOMCD with a
40% of a watch. Isolated rotating storms will be possible as we
progress into the afternoon.

The highest threat will be for some gusty winds with the
strongest storms along with brief heavy downpours.

Convection will continue into the evening hours before
decreasing in coverage and intensity later. It will be a muggy
night with patchy fog if skies manage to clear at all. Lows will
be in the 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Weak upper troughing will once again tend to lead to mainly
diurnal showers and thunderstorms Friday. Models develop
moderate instability and shear so we could be looking at a
virtual repeat of today.

Highs will range from the upper 70s to mid 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Prevalent zonal west-southwest flow aloft will persist from
this weekend through the early part of next week before
significant pattern amplification unfolds over the CONUS. A
strong upper builds builds from the Four Corners region to the
south central Plains by mid week. Downstream upper troffing will
be prevalent over much of the GLAKS and eastern seaboard, with
perhaps a trend towards slightly less heat and humidity late
next week. It still looks quite warm however.

Initially, a very warm air mass should build north and east
into PA this weekend with heat indices by Sunday likely topping
90F over much of the southeast. Mainly diurnal convection
chances persist each day, although in this pattern most areas
will remain dry at any given time, and scattered
afternoon/evening variety is favored.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Several rounds of updated TAFS since 3 PM to adjust for the
showers and storms.

Wind gust to 30 mph and a shift to a northeast direction behind
the storms typical so far.

Earlier discussion below.

Most of the area as improved to VFR, and any impacts going into
the evening will be confined to those terminals that experience
a hit from the scattered thunderstorms that are breaking out.

Low clouds and fog are expected to bring more widespread
restrictions again tonight into early Friday morning, with
Friday afternoon seeing scattered showers and thunderstorms
developing once again.

.Outlook...

Sat-Tue...VFR. Isolated-scattered showers/thunderstorms
possible, mainly in the afternoon/early evening hours. Late
night and early morning fog/low clouds.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte/Martin
SHORT TERM...La Corte
LONG TERM...Ross
AVIATION...DeVoir/Martin
Hazardous weather outlook, Aug 15, 3:28 PM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
328 PM EDT Thu Aug 15 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
328 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are possible into
early this evening across the region. Some storms could contain
damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slow moving showers and storms along an old frontal boundary could
result in isolated heavy downpours. Areas that receive repeated
storms could have localized runoff issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

In the hours before

Local storm report, Aug 15, 6:26 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     WEHNWOOD                40.54N  78.41W
08/15/2019                   BLAIR              PA   TRAINED SPOTTER

            TREES AND WIRES DOWN ON JUNIATA GAP RD NEAR PENN STATE
            ALTOONA.

&&

EVENT NUMBER CTP1901628

COLBERT
Special weather statement, Aug 15, 6:44 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
644 PM EDT Thu Aug 15 2019

PAZ005-006-152315-
McKean PA-Potter PA-
644 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND POTTER
COUNTIES UNTIL 715 PM EDT...

At 643 PM EDT, Doppler radar indicated a strong thunderstorm over
Port Allegany, moving east at 25 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Coudersport, Port Allegany, Smethport, Roulette, Shinglehouse,
Genesee, Rew, Coryville, Crosby, Cyclone, Eldred, Lewis Run, Sweden
Valley, Oswayo, Ceres and Bradford Airport.

LAT...LON 4200 7785 4168 7785 4177 7872 4190 7866
      4200 7831
TIME...MOT...LOC 2243Z 277DEG 33KT 4180 7832

Martin
Local storm report, Aug 15, 6:45 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
645 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     4 SW PINE GROVE MILLS   40.70N  77.93W
08/15/2019                   HUNTINGDON         PA   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER CTP1901629

COLBERT
Local storm report, Aug 15, 6:54 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
654 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     3 SE PINE GROVE MILLS   40.71N  77.83W
08/15/2019                   HUNTINGDON         PA   911 CALL CENTER

            TREES AND WIRES DOWN NEAR WHIPPLE DAM STATE PARK.

&&

EVENT NUMBER CTP1901630

COLBERT
Special weather statement, Aug 15, 7:08 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
708 PM EDT Thu Aug 15 2019

PAZ025-026-034-152345-
Bedford PA-Blair PA-Huntingdon PA-
708 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
AND BLAIR COUNTIES UNTIL 745 PM EDT...

At 708 PM EDT, Doppler radar indicated a strong thunderstorm near New
Enterprise, moving east at 20 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

Locations impacted include...
New Enterprise, Martinsburg, Dudley, Trough Creek State Park,
Entriken, Shy Beaver, Saxton, Broad Top City, Woodbury, Defiance,
Coalmont and Altoona-Blair County Airport.

LAT...LON 4013 7809 4016 7813 4014 7815 4017 7843
      4030 7843 4038 7808 4013 7805
TIME...MOT...LOC 2308Z 266DEG 16KT 4024 7837

La Corte
Local storm report, Aug 15, 7:15 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
715 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 NE SHARON CENTER      41.96N  78.12W
08/15/2019                   POTTER             PA   911 CALL CENTER

            MULTIPLE TREES DOWN BETWEEN PA-44 AND WILD CAT RD.

&&

EVENT NUMBER CTP1901631

COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:29 PM EDTSpecial Weather StatementCTPClearfield46 min
Aug 15, 2:10 PM EDTAreal Flood AdvisoryCTPColumbia3 hr
Aug 15, 2:13 PM EDTSpecial Weather StatementCTPBedford47 min
Aug 15, 3:00 PM EDTSevere Thunderstorm WarningCTPBedford60 min
Aug 15, 3:11 PM EDTTornado WarningCTPBedford49 min
Aug 15, 3:39 PM EDTSpecial Weather StatementCTPClearfield51 min
Aug 15, 3:47 PM EDTSpecial Weather StatementCTPClinton28 min
Aug 15, 3:47 PM EDTSevere Thunderstorm WarningCTPLycoming58 min
Aug 15, 3:56 PM EDTSevere Thunderstorm WarningCTPClinton94 min
Aug 15, 4:03 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield57 min
Aug 15, 4:06 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton27 min
Aug 15, 4:19 PM EDTFlash Flood WarningCTPLycoming3 hr
Aug 15, 4:47 PM EDTSpecial Weather StatementCTPLycoming28 min
Aug 15, 4:52 PM EDTAreal Flood AdvisoryCTPCentre, Clearfield113 min
Aug 15, 5:08 PM EDTSevere Thunderstorm WarningCTPLycoming67 min
Aug 15, 5:10 PM EDTSpecial Weather StatementCTPPotter35 min
Aug 15, 5:11 PM EDTSpecial Weather StatementCTPBlair49 min
Aug 15, 5:19 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield56 min
Aug 15, 5:22 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon53 min
Aug 15, 5:28 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga62 min
Aug 15, 5:44 PM EDTSpecial Weather StatementCTPCentre46 min
Aug 15, 5:53 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria67 min
Aug 15, 6:16 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Mifflin59 min
Aug 15, 6:32 PM EDTAreal Flood AdvisoryCTPMcKean, Potter3 hr
Aug 15, 6:44 PM EDTSpecial Weather StatementCTPMcKean, Potter31 min
Aug 15, 6:51 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter54 min
Aug 15, 6:55 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Juniata, Mifflin, Perry, Snyder65 min
Aug 15, 7:08 PM EDTSpecial Weather StatementCTPBlair37 min
Aug 15, 7:18 PM EDTSevere Thunderstorm WarningCTPHuntingdon72 min
Aug 15, 7:33 PM EDTSevere Thunderstorm WarningCTPPotter57 min
Aug 15, 7:38 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter67 min
Aug 15, 7:59 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Juniata, Perry61 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.